Skip to site content

Maternal-Child Health

Small premature baby lies in an incubator a grown hand reaches in grasping the foot in caring manner

Neonatal Abstinence Syndrome (NAS)/Neonatal Opioid Withdrawal Syndrome (NOWS)

Neonatal Abstinence Syndrome (NAS) refers specifically to neonatal withdrawal from opioids. Common opioids that can lead to NAS include short acting opioids including hydromorphone, oxymorphone, morphine, oxycodone, codeine and heroin, and long acting opioids including methadone and buprenorphine. NAS describes a constellation of symptoms including CNS irritability, autonomic instability, and GI dysfunction. NAS occurs in 55-94% of infants exposed to opiates and varies in severity from mild to life-threatening. Clinical signs and symptoms of NAS depend on multiple factors including the type of opioid the infant was exposed to, timing of exposure before delivery, maternal health, and maternal and infant metabolism.

Breastfeeding and Illicit Drug Use - Indian Health Service Best Practice Guidelines

The Indian Health Service recommends and supports breastfeeding as the normal method of infant feeding, in alignment with their adherence to the World Health Organization's Baby-Friendly Hospital Initiative. Formula feeding is associated with short and long term health risks. However, specific drugs can also potentially cause harm to infants when used by breastfeeding mothers. This document offers guidance on breastfeeding where illicit substances are of concern. Decisions should be made on a case by case basis by the clinicians, in consultation with the new mother.

Resources